Hail, Lawrence
- When
- June 2, 12:32 PM EST
- Where
- Lawrence County, 0.54 mi E of Coal Grove
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 38.500, -82.640
A cold front swept across the middle Ohio River Valley on the 2nd. Strong to severe thunderstorms moved through along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A cold front swept across the middle Ohio River Valley on the 2nd. Strong to severe thunderstorms moved through along and ahead of the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 2, 11:03 AM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1203 PM EDT Sun Jun 2 2019 .SYNOPSIS... More showers/storms Sunday with cold front. Next work week starts dry and cooler, then a warm trend and unsettled weather returns for the second half of the work week. && .NEAR TERM /THROUGH TONIGHT/... As of 1200 PM Sunday... Today's forecast remains on track with the exception of a few showers that have popped up across the north central WV mountains. Visible satellite is just now showing convective initiation across southeast Ohio, so expect showers and storms to develop rapidly in the coming 2-3 hours. As of 900 AM Sunday... Added PoP's this morning in the mountains with redevelopment along the remnant outflow boundary. The rest of the forecast remains on track. Taking a closer look at severe threat today, still looking at good instability and marginal shear, and SPC continues the marginal risk for damaging wind gusts east of the Ohio River today. As of the 13Z update, the SPC has expanded slight risk to include most of southern and central West Virginia. This roughly coincides with frontal passage during the afternoon, when diurnal heating will kick off convection. The main limiting factors will be weak low- to mid- level lapse rates ahead of the wave due to warm advection, and dry air aloft. While parcel moisture won't be an issue with ample low- level moisture, dry entrainment could ultimately impact the longevity and coverage of stronger storms. As of 200 AM Sunday... Convection from thunderstorms that developed across the midwest earlier this evening continues across the area tonight. Some of these storms could end up producing strong to low end severe wind gusts. Columbus radar shows over 40 kts just off the surface, and overall trend of storms has been weakening, so at this point, just anticipate SPS, but will continue to monitor. Frontal boundary still to the west, across central/northeast Indiana stretching southwest. Still expecting convection to pick back up again by early this afternoon as the front approaches, and eventually sweeps across the area. Overall threat for severe is low, but cant be completely ruled out, as some storms could become organized with 30-40kts bulk shear and good instability. Deep unidirectional flow noted in soundings, with organized line segments and damaging winds the primary threat. The entire CWA east of the Ohio river is in a marginal risk for today. Tonight, high pressure will gradually start to build in behind the departing front, with a quick clearing trend towards morning. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 400 AM Sunday... Strong surface high pressure remains in control with mostly clear skies, a gradual warming trend and dry conditions through Tuesday. Light southwest low level flow from the southwest will keep warming trend Tuesday night. A cold front approaches from the north on Wednesday increasing our chances for showers and thunderstorms. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 400 AM Sunday... The weather remains active Wednesday night through the weekend as a cold front approaches from the north, to become stationary oriented from west to east by early Thursday. This front is expected oscillate south to north remain overhead over the weekend. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... As of 630 AM Sunday... Overall, VFR conditions with light surface winds for much of the night. However, showers and thunderstorms, across northern WV continue to move east across the area, affecting TAF sites KCKB and KEKN this morning before 14Z. Expect brief MVFR conditions in vicinity of these storms. Otherwise, brief break in the convection until an increase in coverage particularly after 16Z-18Z, with brief gusty winds, and MVFR/IFR conditions in vicinity of storms. In addition, winds will increase and become gusty at times on Sunday, with gusts in the teens to 20 kts. Coverage of convection will gradually decrease after 00Z Monday, with MVFR cigs in its wake. However, gradual improvement to VFR area wide is expected overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers and storms and associated restrictions may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H M H H H H H HTS CONSISTENCY H H H H H H M H H H H H BKW CONSISTENCY H H H M M M M M M M M M EKN CONSISTENCY H H H H H M M M M M H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H M H M M M M M M AFTER 18Z MONDAY... Local IFR possible in post rain fog/stratus Sunday night into early Monday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/SL NEAR TERM...SL/MC SHORT TERM...ARJ LONG TERM...ARJ AVIATION...SL
Hazardous Weather Outlook National Weather Service Charleston WV 119 PM EDT Sun Jun 2 2019 VAZ003-004-031730- Dickenson-Buchanan- 119 PM EDT Sun Jun 2 2019 This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected across the area today. Brief heavy downpours and gusty winds are possible with any storms. These storms could also produce localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ067-075-076-083>087-WVZ005>011-013>020-024>034-039-040-515>522- 031730- Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH- Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- 119 PM EDT Sun Jun 2 2019 ...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is potential for scattered severe thunderstorms today with damaging wind gusts, small hail and lightning as the primary threats. These storms could also produce localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-031730- Greenup-Carter-Boyd-Lawrence KY- 119 PM EDT Sun Jun 2 2019 This Hazardous Weather Outlook is for northeast Kentucky. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for isolated strong to severe thunderstorms on Sunday. These storms could also produce localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523>526-031730- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 119 PM EDT Sun Jun 2 2019 ...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is potential for scattered severe thunderstorms today with damaging wind gusts, small hail and lightning as the primary threats. These storms could also produce localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible in the better sheltered mountain valleys Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-031730- Perry- 119 PM EDT Sun Jun 2 2019 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected across the area today. Brief heavy downpours and gusty winds are possible with any storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
1255 PM EDT Sun Jun 2 2019
WVZ031-032-040-021745-
Barbour-Harrison-Taylor-
1255 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR...NORTHWESTERN
BARBOUR AND CENTRAL HARRISON COUNTIES...
At 1255 PM EDT, a strong thunderstorm was located near Clarksburg,
moving east at 25 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Clarksburg, Grafton, Philippi, Bridgeport, Shinnston, Stonewood,
Nutter Fort, Lumberport, Anmoore, West Milford, Lost Creek,
Flemington, Valley Falls, Rosemont, Wolf Summit, Meadland, Tygart
Lake State Park, McGee, Galloway and Meadowbrook.
This includes the following highways...
Interstate 79 between mile markers 110 and 128.
Route 50 in West Virginia between mile markers 70 and 82.
LAT...LON 3939 8009 3940 8003 3910 8002 3918 8048
3936 8050 3941 8023 3939 8020 3941 8011
TIME...MOT...LOC 1655Z 267DEG 24KT 3928 8041
26Special Weather Statement
National Weather Service Charleston WV
1257 PM EDT Sun Jun 2 2019
KYZ101-103-OHZ086-087-021745-
Boyd-Greenup-Gallia-Lawrence-
1257 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOYD...NORTHEASTERN
GREENUP...SOUTH CENTRAL GALLIA AND LAWRENCE COUNTIES...
At 1257 PM EDT, a strong thunderstorm was located near Wheelersburg,
moving southeast at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Lake Vesuvius, Kenova,
Catlettsburg, Ceredo, Franklin Furnace, Flatwoods, South Point,
Russell, Vernon, Waterloo, Raceland, Worthington, Burlington,
Wurtland, Bellefonte and Aid.
LAT...LON 3868 8287 3864 8286 3865 8277 3868 8276
3868 8270 3875 8270 3875 8266 3876 8266
3866 8229 3841 8249 3840 8253 3840 8257
3842 8260 3857 8281 3860 8274 3864 8277
3861 8285 3864 8290
TIME...MOT...LOC 1657Z 300DEG 17KT 3869 8277
26Special Weather Statement
National Weather Service Charleston WV
1258 PM EDT Sun Jun 2 2019
OHZ083-084-021745-
Jackson-Vinton-
1258 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON AND VINTON
COUNTIES...
At 1258 PM EDT, a strong thunderstorm was located 9 miles west of
Mcarthur, moving southeast at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden, Coalton, Zaleski, Allensville,
Creola, Eagle Mills, Radcliffe and Byer.
LAT...LON 3917 8279 3917 8277 3931 8275 3937 8269
3936 8264 3937 8263 3937 8261 3926 8226
3920 8227 3920 8231 3915 8231 3893 8255
3912 8279
TIME...MOT...LOC 1658Z 300DEG 17KT 3928 8265
26Special Weather Statement
National Weather Service Charleston WV
102 PM EDT Sun Jun 2 2019
KYZ101-102-021745-
Greenup-Carter-
102 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT GREENUP AND CARTER COUNTIES...
At 102 PM EDT, a strong thunderstorm was located 7 miles southwest of
Letitia, or 14 miles north of Carter Caves State Park, moving
southeast at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Greenup, Load, Gesling, Greenbo Lake, Oldtown, Naples, Carter,
Flatwoods, Russell, Raceland, Wurtland, Grahn, Hopewell, Brushart,
Hitchins and Warnock.
This includes Interstate 64 in Kentucky between mile markers 156 and
178.
LAT...LON 3843 8323 3847 8319 3849 8319 3854 8314
3855 8310 3859 8307 3863 8307 3853 8270
3840 8281 3817 8296 3818 8299 3820 8301
3820 8304 3818 8305 3822 8308 3823 8312
3835 8324
TIME...MOT...LOC 1702Z 300DEG 17KT 3858 8313
26Special Weather Statement
National Weather Service Charleston WV
118 PM EDT Sun Jun 2 2019
OHZ085-WVZ008-009-017-021800-
Meigs-Jackson-Wirt-Wood-
118 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...WIRT...
NORTHEASTERN JACKSON AND WOOD COUNTIES...
At 118 PM EDT, a strong thunderstorm was located near Forked Run
State Park, moving east at 20 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Parkersburg, Elizabeth, Forked Run State Park, Mineralwells, Lubeck,
Washington, Portland, Cherry, Peewee, Belleville, Reedsville, Walker,
Palestine, Lucille, Freeport, Davisville, Greencastle, Creston,
Morristown and Rockport.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 151 and 176.
Route 50 in West Virginia between mile markers 7 and 21.
LAT...LON 3930 8131 3921 8130 3918 8130 3915 8133
3913 8130 3913 8129 3894 8126 3893 8127
3899 8178 3918 8183 3918 8176 3922 8172
3923 8169 3931 8133
TIME...MOT...LOC 1718Z 256DEG 17KT 3907 8171
26Special Weather Statement
National Weather Service Charleston WV
120 PM EDT Sun Jun 2 2019
OHZ075-076-085-021800-
Washington-Athens-Meigs-
120 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES...
At 120 PM EDT, a strong thunderstorm was located near Athens, moving
southeast at 25 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Athens, Coolville, Forked Run State Park, Tuppers Plains, Amesville,
Stroud Run State Park and Little Hocking.
LAT...LON 3935 8161 3928 8166 3927 8169 3926 8170
3924 8169 3922 8170 3922 8172 3919 8174
3918 8176 3916 8175 3910 8179 3932 8213
3941 8203
TIME...MOT...LOC 1720Z 294DEG 20KT 3934 8203
26The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
A tree fell on a power line along Bladen Road.
A tree and power line fell down along County Road 56.
A National Weather Service storm survey team found damage consistent with a microburst in South Point. The microburst began near the intersection of Jefferson Street and Roberts Drive where a couple large pine trees were uprooted. Scattered tree damage was found in a west-northwesterly direction from here for about a mile, ending on 2nd Street near the Ohio River. The worst damage was found on Williamson Street where several trees were snapped or uprooted, a fence was pushed over and a small metal outbuilding was tossed over 100 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818231, 818234, 818235, 818232, 818236, 818233.